Texas, 2016

Heat in Texas, July 8, 2016

July 8, 2016 · NWS SHV · 6 events in 6 counties and zones

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid to upper 90s. resulting in late morning and afternoon heat index values near or above 105 degrees.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong ridge of high pressure aloft set up across the Southern Plains and Lower Mississippi Valley resulting in hot daytime temperatures in the mid to upper 90s. Dewpoint temperatures were in the middle 70s across the region as well...resulting in late morning and afternoon heat index values near or above 105 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 5:19 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 5:19 AM CST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
619 AM CDT FRI JUL 8 2016

.AVIATION...
Stratocumulus deck very scattered this morning with in and out
ceilings. Our 12z sounding analysis shows a most layer off the sfc
to near 2kft and thus...with the sun coming up...should see these
MVFR ceilings fill back in across a majority of the terminal
locations. Feel like MVFR ceilings will be brief with this cloud
cover scattering out by mid to late morning...through the
afternoon hours. Complex of convection to our northwest across Ok
should stall north of our terminal locations today. Otherwise
a return to MVFR ceilings...at least across our NE TX terminal
locations appears to be a pretty good bet.

Strong pressure gradient remain in place today...even through is
has let up a little since Thursday. Still should see some
southerly gusts approaching 20kts or so by the mid to late morning
hours and continuing throughout the day before decoupling occurs.

13

&&

.PREV DISCUSSION... /issued 351 AM CDT FRI JUL 8 2016/

DISCUSSION...
Upper ridge continues to over the ArkLaTex this morning, despite
the presence of a trof and cold front over the Upper Midwest.
Soils have continued to dry out progressively over the past couple
of weeks, and dew points have been dipping down to near 70 across
the nrn and wrn portions of the region last couple of days as a
result. This trend is expected to continue, with another day of
gusty sly-swly winds to aid the drying. Consequently, only
expecting heat index readings around or above 105 degrees for our
srn and ern portions of the region, which have experienced less
dryout. These areas remain under a Heat Advisory until 7 pm this
evening.

Series of disturbances expected to move across the mid MS River
valley this weekend, nudging the back-door cold front further swd
towards our region. This will weaken the upper ridge and allow for
the return of afternoon convection, especially across the nern
portions of the area in the vc of the front.

Front is fcst to move back nwd away from the region, as an upper
trof moves into the high plains Tuesday. The loss of this feature
will somewhat squash our afternoon convection chances across those
aforementioned nern portions of the region, but will allow for the
sea breeze to make a comeback through much of next work week.

/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  96  77 /   0  10  10  10
MLU  97  77  96  76 /  10  20  30  20
DEQ  96  76  95  75 /  20  20  30  20
TXK  98  77  96  77 /   0  20  20  20
ELD  97  77  96  76 /   0  20  30  20
TYR  98  77  95  77 /   0  10  10  10
GGG  97  77  96  77 /   0  10  10  10
LFK  96  77  95  77 /  10  10  20   0

&&

.SHV Watches/Warnings/Advisories...
AR...Heat Advisory from noon today to 7 PM CDT this evening for
     ARZ072-073.

LA...Heat Advisory from noon today to 7 PM CDT this evening for
     LAZ001>006-010>014-017>022.

OK...None.
TX...Heat Advisory from noon today to 7 PM CDT this evening for
     TXZ151>153-165>167.

&&

13/12
Hazardous weather outlook, Jul 8, 2:56 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 AM CDT FRI JUL 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-090900-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
356 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ANOTHER HOT AND HUMID DAY IS EXPECTED...WITH HEAT INDEX READINGS
BETWEEN 102 AND 109 DEGREES. IF OUTDOORS...BE SURE YOU DRINK
PLENTY OF WATER BEFORE...DURING...AND AFTER EXPOSURE TO THE
HEAT. ALSO WEAR LIGHTWEIGHT AND LOOSE FITTING CLOTHING AND TAKE
FREQUENT BREAKS IN THE AIR CONDITIONING IF POSSIBLE. BE SURE TO
CHECK ON THE ELDERLY AND YOUR PETS...AS THEY CAN QUICKLY SUCCUMB
TO THE HEAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TEMPERATURES IN THE MID TO UPPER 90S WITH HEAT INDEX READINGS
ABOVE 100 DEGREES WILL BE POSSIBLE THROUGH THE WEEKEND. IN
ADDITION...THE CHANCE FOR AFTERNOON THUNDERSTORMS WILL MAKE A
RETURN THIS WEEKEND AND INTO NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Angelina

When
July 8, 11:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
July 8, 11:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Panola

When
July 8, 11:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 8, 11:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, San Augustine

When
July 8, 11:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
July 8, 11:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648742, 648743, 648744, 648745, 648746, 648747.